Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 4, NWS Newport/Morehead City, NC

February 14, 2000Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 14, 2000, 7:34 PM EST for Beaufort County, North Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 14, 2000, 7:34 PM EST (00:34 UTC)
Expired
Feb 14, 2000, 8:15 PM EST
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Beaufort County, NC

What was reported inside it

TimeReportWhereRemark
Feb 14, 7:45 PM ESTHail 0.88Washington, NCNickel size hail was reported by the 911 Center.
Feb 14, 7:55 PM ESTHail 1Acre Station, NCQuarter size hail was reported by the 911 Center.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS52 KMHX 150034
SVRMHX
NCC013-150115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
734 PM EST MON FEB 14 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 815 PM EST

* AT 734 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF RIVER ROAD...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WASHINGTON AROUND 720 PM EST.
  NEAR TERRA CEIA AROUND 750 PM EST.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

NNNN

CTC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 1:36 PM EST, 5 hours 58 minutes earlier.

Area forecast discussion, Feb 14, 1:36 PM EST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
136 PM EST MON FEB 14 2000

SRT TERM: SFC FRNT STILL WELL W ACRS MTNS. SATL LOOPS SHOW LOTS OF
CLDS ACRS ERN NC HOWEVER TEMPS HAVE WARMED INTO LOWER 60S MST SPOTS.
MORE SUN ACRS CNTRL CAROLINAS AND MSAS SHOWS DECENT INSTAB DVLPING...
AND CNVCTN IS INCREASING ON RGNL RDR LOOPS. CONTINUED INSOLATION AND
STRG LIFT FROM IMPRSV JET WL LEAD TO SOME REDVLPMNT OF CNVCTN LTR
THIS AFTN. LOWERING WET BULBS AND STRG WIND FIELDS COULD LEAD TO SOME
SEVERE STORMS. WL LIKELY HAVE AN EVENING PD IN ZONES THEN WORD
TONIGHT PD AS DECREASING CLDS. LOWS TRICKY AS CAA WL DVLP...MAINLY
AROUND 40 INLND TO MID 40S OTR BNKS. SHLD SEE GOOD DEAL OF SUN TUE IN
WAKE OF STRG VORT. ALTHOUGH DECENT CAA SHLD SEE TEMPS RISE INTO THE
50S MST SPOTS. HGTS RISE A BIT WED WITH ZONAL FLOW...MOISTURE
INCREASES BUT SHLD SEE ENUF SUN FOR HIGHS WELL INTO THE 60S.

CWF: APPEARS THE STRGEST LOW LVL WINDS HAVE SHFTED OFFSHR. WL
STILL BE GUSTY THROUGH EVENING IN ADVANCE OF FRNT BUT CAN PROB
GO WITH A STRG SCA AND LOWER THE GALES. DECENT NW/N WINDS LATE
TNGHT AND EARLY TUE AFTR FROPA. WINDS WL QUICKLY DIMINISH TUE AS
HIGH BUILDS TWRD CST. LIGHT WINDS TUE NIGHT AND EARLY WED WL
BECOME SW/W WED AS HIGH MVS OFF AND NEXT FRONT APPROACHES.

.MHX...SCA CSTL WTRS AND SNDS.

FREDERICK

In the hours before

Special weather statement, Feb 14, 3:57 PM EST, 3 hours 37 minutes before
NCZ090-098-142159-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 PM EST MON FEB 14 2000

...TORNADO WATCH FOR DUPLIN AND ONLSOW COUNTIES CANCELED...

THE TORNADO QWATCH THAT HAD BEEN IN EFFECT FOR ONSLOW AND DUPLIN
COUNTIES UNTIL 7 PM HAS BEEN CANCELED. ALTHOUGH SCATTERED SHOWERS AND
A FEW THUNDERSTORMS WILL STILL BE POSSIBLE...SEVERE WEATHER IS NOT
EXPECTED.

RF

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.